Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 225, NWS Indianapolis, IN

September 12, 2008Jackson County, Lawrence County, Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 12, 2008, 7:42 PM EDT for Jackson County, Lawrence County, Monroe County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 7:42 PM EDT (23:42 UTC)
Expired
Sep 12, 2008, 8:30 PM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Jackson County, IN, Lawrence County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 122342
SVRIND
INC071-093-105-130030-
/O.NEW.KIND.SV.W.0225.080912T2342Z-080913T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 PM EDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHEASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 830 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHWESTERN LAWRENCE COUNTY...OR 8 MILES NORTHWEST OF BEDFORD...
  AND MOVING EAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN LAWRENCE COUNTY AT 800 PM EDT
  RURAL NORTHEASTERN LAWRENCE COUNTY AT 820 PM EDT

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3890 8656 3903 8653 3905 8627 3904 8627
      3904 8623 3889 8622
TIME...MOT...LOC 2342Z 273DEG 14KT 3895 8658

$$
3 follow-up statements
000 
WWUS53 KIND 122359
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EDT FRI SEP 12 2008

INC105-130009-
/O.CAN.KIND.SV.W.0225.000000T0000Z-080913T0030Z/
MONROE-
759 PM EDT FRI SEP 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...

LAT...LON 3890 8649 3900 8644 3899 8633 3904 8633
      3905 8628 3904 8627 3904 8623 3889 8622
TIME...MOT...LOC 2359Z 272DEG 17KT 3895 8642

$$

INC071-093-130030-
/O.CON.KIND.SV.W.0225.000000T0000Z-080913T0030Z/
JACKSON-LAWRENCE-
759 PM EDT FRI SEP 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN LAWRENCE AND NORTHWESTERN JACKSON COUNTIES...

AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL LAWRENCE COUNTY...OR 7 MILES NORTHEAST OF
BEDFORD...MOVING EAST AT 19 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN LAWRENCE COUNTY AT 810 PM EDT
  RURAL WESTERN JACKSON COUNTY AT 820 PM EDT

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3890 8649 3900 8644 3899 8633 3904 8633
      3905 8628 3904 8627 3904 8623 3889 8622
TIME...MOT...LOC 2359Z 272DEG 17KT 3895 8642

$$
000 
WWUS53 KIND 130016
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 PM EDT FRI SEP 12 2008

INC093-130026-
/O.CAN.KIND.SV.W.0225.000000T0000Z-080913T0030Z/
LAWRENCE-
816 PM EDT FRI SEP 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
IS CANCELLED...

LAT...LON 3889 8629 3898 8629 3899 8630 3900 8631
      3901 8631 3902 8629 3903 8626 3902 8623
      3889 8622
TIME...MOT...LOC 0016Z 271DEG 20KT 3895 8629

$$

INC071-130030-
/O.CON.KIND.SV.W.0225.000000T0000Z-080913T0030Z/
JACKSON-
816 PM EDT FRI SEP 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR WEST CENTRAL JACKSON COUNTY...

AT 814 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN LAWRENCE COUNTY...OR
12 MILES NORTHEAST OF BEDFORD...MOVING EAST AT 22 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN JACKSON COUNTY AT 830 PM EDT

LAT...LON 3889 8629 3898 8629 3899 8630 3900 8631
      3901 8631 3902 8629 3903 8626 3902 8623
      3889 8622
TIME...MOT...LOC 0016Z 271DEG 20KT 3895 8629

$$
000 
WWUS53 KIND 130025
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
825 PM EDT FRI SEP 12 2008

INC071-130035-
/O.EXP.KIND.SV.W.0225.000000T0000Z-080913T0030Z/
JACKSON-
825 PM EDT FRI SEP 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON COUNTY
WILL EXPIRE AT 830 PM EDT/730 PM CDT/...

LAT...LON 3889 8629 3898 8629 3899 8630 3900 8631
      3901 8631 3902 8629 3903 8626 3902 8623
      3889 8622
TIME...MOT...LOC 0025Z 271DEG 20KT 3895 8623

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:41 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Sep 12, 2:41 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT FRI SEP 12 2008

.DISCUSSION...

VERY CHALLENGING FCST REGARDING PLACEMENT AND AMOUNT OF RAIN AHEAD
OF THE CD FNT AND VARIOUS DISTURBANCES FM WRN TROF AND EVEN MORE SO
WITH THE REMNANTS OF IKE LATE IN THE WEEKEND. CURRENTLY...NRN AND
ERN FA WERE COVERED WITH RN...WHILE THE S AND W SAW SCT ACTIVITY.
LAST NGT...A COUPLE OF OUR SW COUNTIES RECEIVED OVER 4 INCHES OF RN
WITH LOW LVL JET CLOSE BY. MEANWHILE...QUASI-STNRY FNT EXTENED FM
SRN IL INTO CNTRL KS AND IKE WAS GETTING EVER CLOSE TO THE SERN TX
COAST.

MODELS ARE IN GOOD AGREEMENT ON HAVING IKE BECOME ABSORBED IN THE
FAST SW UPR FLOW AHEAD OF THE WRN TROF SATURDAY NGT. IN THE
MEANTIME...THE FNT CURRENTLY ACRS SRN MI AND CNTRL KS WL TAKE A DIVE
SE ACRS INDIANA SAT NGT DRIVEN BY NRN STREAM TROF. FINALLY...IKE TO
RIDE ALONG THE FNT ACRS SRN OR CNTRL PARTS OF INDIANA SUNDAY WHICH
SHOULD GIVE US THE HIGHEST PD OF QPF. THE CHALLENGE WL BE FINDING
THE HEAVIEST PRECIP AXIS THEN. THE GFS WAS THE FURTHEST N TAKING IKE
TO NEAR KOKOMO AT 00Z MON...WHILE THE EURO HAD IT ACRS SERN INDIANA.
THE NAM WAS MUCH FURTHER S ALONG THE OH RVR. PREFER THE EURO AND GFS
WHICH HAVE BEEN MORE CONSISTANT WITH THR REMNANTS OF IKE. THIS WOULD
BRING THE HEAVIEST PRCEIP AXIS OF OVER 3 INCHES ACRS NWRN PARTS OF
INDIANA LATE SUNDAY/SUNDAY NGT.

MEANWHILE...IN THE SHORT-TERM...THE LOW LVL JET AND BEST LOW LVL
CNVRG AND UPR DVRG WL CONT TO DRIFT N TODAY AND TNGT ALONG WITH THE
BULK OF THE PRECIP...SO WENT WITH HIGHEST POPS NW WITH OCCASIONAL
COMPARED TO GOOD CHC S. LOW LVL JET REMAINS ACRS OUR NWRN COUNTIES
TOMORROW AND WITH 30-40 KT LOW LVL SHEAR...AREA IS IN SLGT RISK.
POSSIBLY SOME SPINUPS THERE ESP IF THERE ARE ANY BREAKS IN THE SS
WHICH COULD HELP REALIZE THE 1000 J/KG MODEL MUCAPE. ADDITONAL
TORNADO THREAT SUNDAY WITH THE REMNANTS OF IKE AND 65KT LOW LVL JET.

AFTERNOON HIGH TEMPS LOOK WAY TOO HIGH WITH BULK OF THE FA EXPECTED
TO SEE LITTLE TO NO SS. HOWEVER...OVERNGT LOWS FROM MOS ARE PRETTY
CLOSE AND LOOK GOOD WITH AIRMASS IN PLACE AND EXPECTING SATURATION.

&&

.AVIATION...DISCUSSION FOR 121800Z TAF ISSUANCE.
CONDS WL BEGIN TO IMPROVE AT THE SITES WITHIN THE NEXT COUPLE OF
HOURS AS THE WAVE OF PRECIP SLOWLY DRIFTS TO THE N. AFTER PRECIP MVS
OUT CIGS WL RISE TO MVFR AND THEN VFR BY AROUND 20-22Z. OVRNIGHT
EXPECT ANOTHER PD OF RAIN BASED ON FCST SNDINGS AND THEN VSBYS WL
DROP TO IFR WITH LOTS OF MOISTURE AVAILABLE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CP
PUBLIC...MK
Hazardous weather outlook, Sep 12, 2:56 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EDT FRI SEP 12 2008

INZ031-038>042-045>049-051>057-060>065-067>072-131000-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
256 PM EDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME BUT LIGHTNING IS A HAZARD
WITH ANY STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SATURDAY THROUGH
MONDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE ESPECIALLY SUNDAY
AND SUNDAY NIGHT ASSOCIATED WITH THE REMNANTS OF IKE. SEVERAL INCHES
OF RAIN ARE POSSIBLE THROUGH MONDAY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...BUT FLOODING COULD BECOME A THREAT BY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>030-035>037-043-044-131000-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-
256 PM EDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME BUT LIGHTNING IS A HAZARD
WITH ANY STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SATURDAY THROUGH MONDAY.
HEAVY RAINFALL WILL ALSO BE POSSIBLE ESPECIALLY SUNDAY AND SUNDAY
NIGHT ASSOCIATED WITH THE REMNANTS OF IVAN. SEVERAL INCHES OF RAIN
ARE POSSIBLE THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE
WEATHER TOMORROW AFTERNOON AND NIGHT. ISOLATED TORNADOES AND
DAMAGING WINDS ARE POSSIBLE. FLOODING COULD BECOME A THREAT BY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Sep 12, 4:09 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT FRI SEP 12 2008

INZ068-069-122115-
MARTIN IN-DAVIESS IN-
409 PM EDT FRI SEP 12 2008

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN DAVIESS AND MARTIN
COUNTIES...

A STRONG THUNDERSTORM IS MOVING THROUGH SOUTHERN PORTIONS OF DAVIESS
AND MARTIN COUNTIES. AT 412 PM EDT...THIS STORM WAS LOCATED NEAR
GLENDALE STATE FISH AND WILDLIFE AREA...OR JUST SOUTH OF MONTGOMERY
AND CANNELBURG...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF
PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH...DEADLY LIGHTNING...AND
VERY HEAVY RAIN. MOVE INDOORS UNTIL THIS STORM HAS PASSED. BE ALERT
FOR PONDING OF WATER ON ROADS...AND FLOODING OF LOW LYING AREAS.

AREAS IN THE PATH OF THIS STORM INCLUDE
ALFORDSVILLE...LOOGOOTEE...SOUTH MARTIN...WINDOM...AND OTHER RURAL
AREAS OF SOUTHERN DAVIESS AND MARTIN COUNTIES.

NIELD
Special weather statement, Sep 12, 6:42 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EDT FRI SEP 12 2008

INZ061-062-070-122345-
MONROE IN-GREENE IN-LAWRENCE IN-
642 PM EDT FRI SEP 12 2008

...STRONG THUNDERSTORM MOVING THROUGH GREENE COUNTY...

AT 640 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RURAL
SOUTHEAST GREENE COUNTY. THIS STORM WILL CONTINUE MOVING TO THE EAST
AT 25 MPH...AND WILL AFFECT OWENSBURG...AS WELL AS PORTIONS OF
SOUTHWEST MONROE COUNTY...AND NORTHWEST LAWRENCE COUNTY. THIS STORM
IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. MOVE INDOORS UNTIL THIS STORM HAS
PASSED.

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:48 AM EDTAreal Flood WarningINDDaviess2 hr
Sep 12, 6:52 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Martin, Monroe38 min
Sep 12, 6:54 PM EDTSevere Thunderstorm WarningINDKnox51 min
Sep 12, 6:57 PM EDTTornado WarningINDKnox34 min
Sep 12, 7:06 PM EDTTornado WarningINDGreene, Lawrence, Monroe39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.